What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 2:26 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 20, 2:26 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
326 PM CDT Thu Aug 20 2020
.DISCUSSION...
This afternoon through tomorrow...
Storms have developed quickly across the forecast area this
afternoon as daytime heating combined with the presence of the
anomalous upper trough positioned over the MS River Valley. A few
storms have become strong this afternoon and it won't be out of the
question for isolated severe storms to develop before storms begin
to diminish with the loss of heating. The main concern will be
damaging winds but some hail won't be out of the question given
steep lapse rates in place. Storms will diminish through the evening
but some showers may linger overnight. Not much change is expected
for tomorrow given the upper trough will remain over the region.
Showers and storms will once again develop across much of the
region, with potential better coverage across more of the area but
still highest in the east. With vertical totals around 27-30C and
20kts of deep layer shear, some storms in the east could once again
be strong to severe. A marginal risk is in place for portions of the
area for tomorrow afternoon into early evening. Temperatures should
be similar to today with highs in the mid to upper 80s across the
region. /28/
Tomorrow night through Thursday...
The forecast period starts off tomorrow night with an amplified
ridge/trough pattern in place across the CONUS. Stout upper ridging
will be centered over the Four Corners with an anomalous trough
extending through the the Mississippi Valley. Furthermore, a closed
mid/upper-level low will be located over Mississippi with associated
showers and thunderstorms likely ongoing at the start of the period.
As we head through the weekend, the upper low is progged to lift
north into the Great Lakes region and become absorbed into northern
stream flow. This will allow for subtropical ridging across the
Atlantic to build west across the Deep South with the Lower
Mississippi Valley on the western edge of the ridge. Increasing
heights and nebulous forcing for ascent will limit coverage of
diurnal showers and storms both Saturday and Sunday with the
greatest coverage over eastern and southern Mississippi.
Temperatures will also warm back into low 90s over the weekend.
The forecast becomes more uncertain heading into next work week
owing to two tropical systems that are both forecast to enter the
Gulf of Mexico. Tropical Depression 14 is currently located in the
Carribean Sea and is forecast to cross the Yucatan Peninsula this
weekend and enter the western/central Gulf of Mexico. Additionally,
Tropical Depression 13 is forecast to pass north of Puerto Rico and
Hispaniola this weekend and enter the eastern Gulf of Mexico early
next week. Medium to long range forecast confidence continues to
remain low as global model guidance and their respective ensembles
paint a wide range of solutions for both tropical systems. Expect
guidance to continue to vary with solutions over the next several
days until both systems become more established and steering
currents, land interactions and influence of westerly vertical wind
shear become resolved. The reader is strongly encouraged to stay
abreast of the latest forecast from the National Hurricane Center as
the forecast will continue to evolve over the next several days and
through the weekend. Regardless, tropical moisture will increase
across the area with at least scattered coverage of showers and
storms each day next week. /TW/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon and should continue
through the period. Showers and storms have been slow to develop
but they will, especially across the east, through the afternoon
and evening. This could bring brief MVFR ceilings or vis at any
TAF site affected. Some MVFR ceilings may occur late tonight in
the Delta. VFR conditions expected once again tomorrow with
additional showers and storms. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 87 67 88 / 31 68 9 37
Meridian 68 87 67 88 / 50 74 24 41
Vicksburg 68 87 68 89 / 15 50 3 29
Hattiesburg 68 88 68 90 / 43 62 17 34
Natchez 68 87 68 89 / 15 46 3 29
Greenville 68 86 68 88 / 10 50 4 28
Greenwood 68 87 67 88 / 23 67 13 33
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
TW/28
Hazardous weather outlook, Aug 20, 2:12 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
312 PM CDT Thu Aug 20 2020
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-048-053-059>061-212015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Jefferson-
Adams-Franklin MS-
312 PM CDT Thu Aug 20 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.
.DAY ONE...Tonight and Friday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ030>033-037>039-044>046-050>052-056>058-066-074-212015-
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones-
Forrest-
312 PM CDT Thu Aug 20 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Afternoon through Evening and Friday
Isolated severe thunderstorms will be possible this afternoon and
evening with potential for damaging wind gusts. Additionally,
isolated severe storms will again be possible on Friday afternoon.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday night.
MSZ029-212015-
Webster-
312 PM CDT Thu Aug 20 2020
This hazardous weather outlook is for portions of north central
Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday
Isolated severe thunderstorms will be possible Friday afternoon
and evening with potential for damaging wind gusts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.
MSZ043-049-054-055-062>065-072-073-212015-
Madison MS-Rankin-Copiah-Simpson-Lincoln-Lawrence-Jefferson Davis-
Covington-Marion-Lamar-
312 PM CDT Thu Aug 20 2020
This hazardous weather outlook is for portions of central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon and evening
Isolated severe thunderstorms will be possible this afternoon and
evening with potential for damaging wind gusts.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 20, 3:13 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT Thu Aug 20 2020
MSZ043-202145-
Madison MS-
413 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY THROUGH
445 PM CDT...
At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
near Canton, moving west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Canton, Gluckstadt and Annandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3269 8999 3251 9002 3251 9026 3267 9023
3266 9022 3268 9018 3269 9015 3269 9014
3270 9013 3270 9010 3271 9009
TIME...MOT...LOC 2113Z 098DEG 11KT 3261 9009
DLSpecial weather statement, Aug 20, 3:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT Thu Aug 20 2020
MSZ056-057-202145-
Smith MS-Jasper MS-
418 PM CDT Thu Aug 20 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JASPER AND NORTHERN
SMITH COUNTIES THROUGH 445 PM CDT...
At 418 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Roberts to 7 miles north of
Taylorsville. Movement was west at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Raleigh around 430 PM CDT.
Other locations impacted by these storms include Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3189 8934 3191 8965 3192 8965 3222 8950
3221 8921
TIME...MOT...LOC 2118Z 086DEG 12KT 3219 8931 3193 8946
DLSpecial weather statement, Aug 20, 3:22 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
422 PM CDT Thu Aug 20 2020
MSZ048-054-059-062-202145-
Jefferson MS-Copiah MS-Hinds MS-Lincoln MS-
422 PM CDT Thu Aug 20 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON...SOUTHWESTERN HINDS AND WESTERN COPIAH
COUNTIES THROUGH 445 PM CDT...
At 422 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Dry Grove to near Caseyville.
Movement was west at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Utica, Union Church, Pleasant Hill, Caseyville, Allen, Barlow,
Mcbride, Carpenter, Glancy and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3160 9063 3161 9063 3161 9072 3163 9087
3179 9080 3179 9074 3183 9073 3184 9072
3196 9072 3214 9063 3208 9033 3159 9057
TIME...MOT...LOC 2122Z 105DEG 13KT 3207 9045 3161 9067
DLSpecial weather statement, Aug 20, 3:39 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT Thu Aug 20 2020
MSZ048-202215-
Hinds MS-
439 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HINDS COUNTY
THROUGH 515 PM CDT...
At 438 PM CDT, Meteorologists were tracking a strong thunderstorm
near Presidential Hills, moving west at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Jackson, Clinton, Bolton, Brownsville and Pocahontas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3229 9046 3249 9046 3247 9024 3231 9024
TIME...MOT...LOC 2138Z 095DEG 8KT 3239 9028
DL
Special weather statement, Aug 20, 3:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
441 PM CDT Thu Aug 20 2020
MSZ056-057-202215-
Smith MS-Jasper MS-
441 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER AND
NORTHEASTERN SMITH COUNTIES THROUGH 515 PM CDT...
At 441 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bay Springs, or 11 miles north of Stringer, moving west at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bay Springs, Turnerville, Pineville, Louin, Montrose and Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3213 8917 3193 8920 3196 8945 3216 8942
TIME...MOT...LOC 2141Z 095DEG 8KT 3203 8928
DL
Special weather statement, Aug 20, 3:54 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
454 PM CDT Thu Aug 20 2020
MSZ057-058-202230-
Jasper MS-Clarke MS-
454 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER AND
NORTHWESTERN CLARKE COUNTIES THROUGH 530 PM CDT...
At 453 PM CDT, Meteorologists were tracking a strong thunderstorm
between Enterprise and Pachuta, or 10 miles northwest of Quitman,
moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stonewall, Rose Hill, Orange and Pachuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3201 8884 3204 8906 3223 8899 3222 8884
3220 8874
TIME...MOT...LOC 2153Z 106DEG 9KT 3211 8888
DL